Wyoming, 2015

Hail in Wyoming, June 2, 2015

June 2, 2015 · NWS RIW · 3 events in 2 counties and zones

A thunderstorm developed off the south end of the Absaroka Range and gained strength in the unstable air of the southern Big Horn Basin before crossing the Bighorn Mountains. The storm became severe as it descended the east slopes of the Bighorns and headed east into the higher dew point air across the plains of southern Johnson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm developed off the south end of the Absaroka Range and gained strength in the unstable air of the southern Big Horn Basin before crossing the Bighorn Mountains. The storm became severe as it descended the east slopes of the Bighorns and headed east into the higher dew point air across the plains of southern Johnson County. Hail sizes ranged from quarter to golf ball as the storm raked areas from around Kaycee east along State Highway 192.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 2, 11:03 AM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 2, 11:03 AM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RIVERTON WY
1203 PM MDT TUE JUN 2 2015

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

WATER IS FLOWING AT BANKFULL TO JUST ABOVE FLOOD STAGE ALONG
PORTIONS OF THE WIND RIVER...BIG HORN RIVER...AND MANY OTHER
SMALL TRIBUTARIES ACROSS THE FORECAST AREA.

JUST A FEW SHOWERS LEFT ACROSS THE FORECAST AREA THIS
MORNING. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE
PRESENT THIS AFTERNOON. MODELS DEMONSTRATE SOME DECENT INSTABILITY
WITH THESE STORMS...AND NATIONAL CENTERS HAVE INCLUDED AREAS OF
JOHNSON COUNTY AND THE NORTHEASTERN BIGHORN BASIN IN A SLIGHT RISK
FOR SEVERE WEATHER. HAVE INCLUDED WORDING FOR DAMAGING WIND IN THE
CURRENT FORECAST PACKAGE AS IT DOES LOOK TO BE A CONCERN FOR THIS
AFTERNOON. THE REMAINDER OF THE AREA HAS MENTION FOR GUSTY WIND
WITH SMALL HAIL WITH ANY ONGOING THUNDERSTORM ACTIVITY. STORM
ACTIVITY COULD AGAIN LAST INTO THE EVENING HOURS WITH INSTABILITY
SHOWN THROUGH AROUND MIDNIGHT.

THE TREND FOR AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE ON
WEDNESDAY. AGAIN NATIONAL CENTERS HAVE INCLUDED PORTIONS OF CENTRAL
WYOMING IN A SLIGHT RISK. MOISTURE LOOKS TO BE MORE LIMITED AS OF
THIS FORECAST PACKAGE...SO DID NOT INCLUDE ANY DAMAGING WIND OR
LARGE HAIL IN WITH ANTICIPATED THUNDERSTORMS. CURIOUS TO SEE HOW
MODELS CHANGE WITH RESPECT TO STORM COVERAGE FOR WEDNESDAY
AFTERNOON...RIGHT NOW THERE IS DECENT VARIATION BETWEEN THE SHORT
TERM MODELS. AFTERNOON SHOWERS AND THUNDERSTORMS WILL ALSO BE
PRESENT ACROSS THE AREA THURSDAY...MAINLY FOR AREAS EAST OF THE
CONTINENTAL DIVIDE.

WITH ONGOING STORM ACTIVITY AND DAYTIME CLOUD COVER...TEMPERATURES
WILL COOL SLIGHTLY OVER THE NEXT COUPLE OF DAYS...WITH MANY CENTRAL
BASINS SEEING VALUES IN THE MID 70S INSTEAD OF THE LOW 80S. STORMS
WILL AGAIN PRODUCE AT LEAST THE POTENTIAL FOR GUSTY WIND AND SMALL
HAIL.

.LONG TERM...FRIDAY THROUGH TUESDAY

A CUT OFF UPPER LOW IS EXPECTED TO BE OVER SOUTHERN CALIFORNIA
FRIDAY. A DECENT SHORTWAVE AHEAD OF THIS FEATURE IS EXPECTED TO
PUSH INTO THE AREA LATE FRIDAY. MODELS CONTINUE TO SURGE SOME
DECENT MOISTURE NORTHWARD WITH THIS SYSTEM...BUT IS A BIT SLOWER
AND NOT AS MOIST AS YESTERDAY. WILL KEEP POPS RELATIVELY HIGH
ESPECIALLY IN THE EVENING AND OVER THE NORTH AS THE MOISTURE
INTERACTS WITH POSSIBLY A WEAK BOUNDARY EAST OF THE DIVIDE.

THE UPPER LOW OVER SOUTHERN CALIFORNIA IS PROGGED TO SLOWLY PUSH
NORTHEAST ACROSS THE GREAT BASIN INTO THE CENTRAL INTERMOUNTAIN
WEST SATURDAY INTO SUNDAY. THIS UPPER LOW THEN OPENS UP AND
FINALLY PULLS ACROSS THE NORTHERN ROCKIES IN THE MONDAY/MONDAY
NIGHT AND INTO THE PLAINS ON TUESDAY. DIFFLUENT FLOW AHEAD OF THIS
SYSTEM SATURDAY AND SUNDAY...AND A WEAK SURFACE BOUNDARY EAST OF
THE DIVIDE WILL KEEP GOOD CHANCES OF CONVECTION GOING EACH DAY
WITH SOME ACTIVITY LINGERING WELL INTO THE NIGHT. DESPITE THE
SYSTEM BEING CLOSER TO THE AREA MONDAY AND TUESDAY...THE TRACK
TAKING IT OVER TO SLIGHTLY NORTH OF THE AREA...MIGHT BRING IN A
BIT DRIER AIR AND DECREASE THE COVERAGE. WILL HAVE LOWER POPS...BUT
CONTINUE TO HAVE THE ENTIRE AREA COVERED WITH ISOLATED TO LOCALLY
SCATTERED CONVECTION BOTH DAYS.

.AVIATION.../18Z ISSUANCE/

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHWEST
WY AND WILL CONTINUE THROUGH AT LEAST 03Z. ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA WITH THE
LEAST AMOUNT OF ACTIVITY ACROSS SOUTHERN WYOMING...BUT ANY STORMS
THAT DO FORM COULD PRODUCE WIND GUSTS IN EXCESS OF 40KT. MOST
OF THE ACTIVITY WILL BE ALONG AND NORTHWEST OF A LINE FROM AFTON
TO CASPER...WITH THE MOST VIGIROUS STORMS EXPECTED FROM A LINE
BETWEEN KCOD AND KAYCEE NORTH AND EAST...PRIMARY THREATS INCLUDE
WIND GUSTS TO 50 KNOTS AND -GS TO GS BETWEEN 21Z AND 03Z. LOCAL
MVFR CONDITIONS AND MOUNTAIN OBSCURATION ALSO POSSIBLE WITH THESE
STORMS.

THE FOCUS OF ACTIVITY SHIFTS A LITTLE FURTHER SOUTH ON WEDNESDAY
WITH THE STRONGEST STORMS EXPECTED VCNTY KCPR KRIW KCPR KWRL WITH
WIND GUSTS OVER 50KT AND -GS TO GS AGAIN POSSIBLE.

.FIRE WEATHER...

THE TREND FOR AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR
THE NEXT FEW DAYS. SOME STORMS COULD CONTAIN DAMAGING WIND THIS
AFTERNOON...ESPECIALLY ACROSS THE NORTHEAST. ADDITIONALLY...STORMS
COULD PRODUCE PERIODS OF FREQUENT LIGHTNING...SMALL HAIL...AND HEAVY
RAINFALL. WEAKER STORMS MAY HAVE SLIGHTLY WEAKER WIND...BUT THE
OTHER ATTRIBUTES WILL ALSO BE PRESENT. TEMPERATURES WILL COOL
SLIGHTLY OVER THE NEXT COUPLE OF DAYS...WITH DAYTIME HUMIDITY
REMAINING SLIGHTLY ELEVATED DUE TO ONGOING MOISTURE.&&

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRANHAM
LONG TERM....WM
AVIATION...TEAM RIVERTON
Hazardous weather outlook, Jun 2, 3:40 AM MST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
440 AM MDT TUE JUN 2 2015

WYZ001>020-022>030-031200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
440 AM MDT TUE JUN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

...FLOOD WARNING FOR PORTIONS OF THE WIND RIVER THROUGH
WEDNESDAY...

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS EXPECTED TODAY. SOME STORMS ACROSS
PORTIONS OF JOHNSON COUNTY AND THE EASTERN BIGHORN BASIN MAY
BECOME SEVERE WITH DAMAGING WIND. OTHER STORMS ACROSS THE AREA
MAY HAVE GUSTY WIND. ALL STORMS WILL HAVE THE POTENTIAL FOR SMALL
HAIL AND FREQUENT LIGHTNING ALONG WITH PERIODS OF MODERATE TO
HEAVY RAINFALL. MOST ACTIVITY SHOULD WEAKEN THROUGH THE EVENING.

RIVERS AND SMALL STREAMS WILL BE RUNNING HIGH WITH A FEW CAUSING
SOME MINOR FLOODING. ADDITIONAL HEAVY RAIN COULD RESULT IN
ADDITIONAL LOCALIZED FLOODING...ESPECIALLY ALONG SMALL CREEKS IN
MOUNTAINS AND ADJACENT FOOTHILLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY THROUGH THURSDAY...AFTERNOON SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE. SOME STORMS MAY BECOME STRONG WITH GUSTY WIND
AND HAIL. RIVERS AND CREEKS WILL REMAIN HIGH...WITH A FEW CAUSING
SOME MINOR FLOODING.

FRIDAY THROUGH MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER TODAY
INCLUDING WIND STRONGER THAN 45 MPH...HAIL LARGER THAN
PEAS...CREEKS RUNNING AT OR ABOVE BANKFULL...AND ANY SIGNIFICANT
RAINFALL WHICH RESULTS IN LOCALIZED FLOODING. THANK YOU.

In the hours before

Special weather statement, Jun 2, 1:44 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
244 PM MDT TUE JUN 2 2015

WYZ005>007-022115-
SOUTHWEST BIG HORN BASIN-SOUTHEAST BIG HORN BASIN-OWL CREEK AND
BRIDGER MOUNTAINS-
244 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND
NORTHWESTERN WASHAKIE COUNTIES UNTIL 315 PM MDT...

AT 243 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GOOSEBERRY CREEK TO 14
MILES SOUTH OF HAMILTON DOME...AND MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  GOOSEBERRY CREEK AROUND 250 PM MDT.
  THERMOPOLIS...EAST THERMOPOLIS AND HOT SPRINGS STATE PARK AROUND
315 PM MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE THERMOPOLIS HIGH
SCHOOL...HOTSPRINGS MIDDLE SCHOOL...GRASS CREEK...LEGION TOWN AND
COUNTRY GOLF COURSE...RALPH WITTERS ELEMENTARY SCHOOL...THERMOPOLIS
MIDDLE SCHOOL...BADLANDS OVERLOOK...THERMOPOLIS HOT SPRINGS COUNTY
MEMORIAL HOSPITAL...CENTRAL WYOMING COLLEGE AND HOT SPRGS COUNTY
THERMOPOLIS AIRPORT.

#

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4416 10839 4358 10815 4353 10860 4400 10880
      4408 10879 4409 10875 4408 10856 4413 10855
TIME...MOT...LOC 2043Z 246DEG 28KT 4403 10874 4356 10856

ALLEN
Special weather statement, Jun 2, 2:17 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
317 PM MDT TUE JUN 2 2015

WYZ004-008-022200-
NORTH BIG HORN BASIN-BIGHORN MOUNTAINS WEST-
317 PM MDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN COUNTY
UNTIL 400 PM MDT...

AT 316 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FRANNIE TO 13 MILES
NORTHWEST OF OTTO...AND MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  COWLEY AROUND 335 PM MDT.
  GREYBULL AND CROOKED CREEK NATURAL AREA AROUND 350 PM MDT.
  HORESHOE BEND AROUND 355 PM MDT.
  BIGHORN LAKE AROUND 400 PM MDT.

#

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIW/RIVERTON.

&&

LAT...LON 4440 10765 4447 10850 4500 10879 4500 10798
TIME...MOT...LOC 2116Z 271DEG 30KT 4498 10870 4454 10846

13

The radar

The Riverton/Lander radar (KRIW), 85 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Hot Springs

When
June 2, 2:24 PM MST to 2:26 PM MST
Where
Hot Springs County, 0.74 mi WNW of Kirby
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.803, -108.194

Pea to nickel sized hail fell just west of Kirby.

Hail, Johnson

When
June 2, 4:40 PM MST to 5:01 PM MST
Where
Johnson County, 2.05 mi SSW of Kaycee Gosney Arpt to 8.31 mi W of Sussex
Measured
1.75 in hail
Reported by
Public
Coordinates
43.695, -106.693

There were several public reports of ping pong ball to golf ball sized hail from just west of Kaycee, through Kaycee, and east along State Highway 192.

Funnel Cloud, Johnson

When
June 2, 5:05 PM MST
Where
Johnson County, 5.91 mi W of Sussex
Reported by
Trained Spotter
Coordinates
43.699, -106.418

A trained spotter reported a funnel cloud between Kaycee and Sussex.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571085, 571086, 590982.